Hail, Cherokee
- When
- March 2, 1:00 PM CST
- Where
- Cherokee County, 0.69 mi S of Columbus
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.160, -94.830
Nickle sized hail was reported via social media.
A strong storm produced hail up to nickels in size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A strong storm produced hail up to nickels in size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 2, 11:52 AM CST, 1 hour 8 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
1152 AM CST Thu Mar 2 2023
...AVIATION UPDATE...
Key Messages:
1. Widespread moderate to heavy rainfall Thursday Night through
Friday. Flood Watch mainly along and south of the I44 corridor.
2. Marginal risk for severe thunderstorms Thursday Night...mainly
over south central Missouri.
3. Strong wind gusts up to 45 mph Friday along with much colder
air.
4. Warming trend late this weekend into early next week.
.SHORT TERM...(Today through Friday)
Issued at 207 AM CST Thu Mar 2 2023
Water vapor imagery shows a closed upper low over southern Arizona
within a deep trough that extends northeast from the low into the
northern plains. A good Pacific moisture feed was occurring from
south of the low and to the northeast into the lower Mississippi
valley region into the Tennessee valley, southeast and Mid
Atlantic states. Frontal boundary remains to our south with the
main area of precipitation also remaining south of the forecast
area. Temperatures on the cool side of the front over the area
were ranging from the upper 30s to low 40s in the northern CWA to
the low 50s closer to the front in the southeast CWA.
For today, the upper low will track east into the southern plains
with some decent upper divergence and upper energy spreading into
the area ahead of the trough and low. Low level moisture will be
on the increase with a southerly 25 to 30 kt wind at 850mb. With
the lift increasing ahead of the upper trough we should start to
see some showers developing by late morning of early afternoon
over south southwest and then spread northeast over the remainder
of the area during the afternoon.
Widespread showers with embedded thunderstorms are then expected
tonight as the upper low begins to pivot and become negatively
tilted and lift to the northeast. Best instability will remain
south and southeast of the surface low which will track to the
northeast and move across our southeastern CWA late tonight into
Friday morning. Most of the severe weather should remain south and
southeast of the CWA where the better instability will occur, but
we could see some of the stronger storms approach severe limits
with hail to the size of quarters and wind gusts near 60 mph.
The biggest risk will be with the heavy rain potential and the
risk for flooding over the area. With fairly high PW values
(approaching or eclipsing max climo values) of 1 to 1.5 inches,
high soil moisture content and winter type vegetation, we will
maintain the flood watch along and south of the I-44 corridor for
tonight into midday Friday. We are looking at around 2 to 3.5
inches of rain in this area and could see localized higher
amounts.
As the low tracks over the forecast area Friday, wrap around
moisture and cooler air wrapping around the low may bring a
rain/snow mix at times for parts of our western CWA, however
surface temperatures will be in the mid to upper 30s, so little to
no impact is expected, and we are anticipating most of the
precipitation to be in the form of rain.
The strong low will also produce some wind gusts in the 35 to 45
mph range over the area on Friday.
.LONG TERM...(Friday night through Wednesday)
Issued at 207 AM CST Thu Mar 2 2023
The cooler than normal temperatures will only last through Friday.
As the low pulls away from the area, we should get back to a more
westerly flow aloft with a drier air mass in place and
temperatures warming to above normal over the weekend into the mid
and upper 50s Saturday and the low to mid 60s on Sunday as
southerly winds return in advance of a low pressure system
developing in the plains.
Monday should warm up well into the 60s and possibly some low 70s
ahead of the next front. Models are keeping the bulk of the QPF
with this next system to the north of the area where the better
lift is expected with the upper jet energy. We are maintaining low
PoPs during the Tuesday to Wednesday time frame as more model
variability begins to show up in the later portion of the long
term forecast. Temperatures will also see a downward trend Tuesday
into Wednesday behind the cold front to more normal or slightly
below normal for this time of year.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1148 AM CST Thu Mar 2 2023
Showers and thunderstorms are expanding and moving into the area.
Expect this activity to impact all TAF sites through this
afternoon. A short break in precipitation may then occur prior to
widespread moderate to heavy rainfall moving into the area this
evening into early Friday.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 6 PM CST this evening through Friday morning
for MOZ070-071-081>083-090>098-101>106.
KS...NONE.
&&
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...TitusHazardous Weather Outlook National Weather Service Springfield MO 303 AM CST Thu Mar 2 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030915- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 303 AM CST Thu Mar 2 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. Significant excessive rainfall risk Limited non thunderstorm wind risk. DISCUSSION... A strong storm system will move into the area tonight and will bring widespread heavy rain to the area. The heaviest rain will be along and southeast of the interstate 44 corridor where 2 to 3 inches of rain, with localized higher amounts possible. This may lead to some flooding over the area and a flood watch is in effect from this evening into midday Friday. A small percentage of the stronger storms may approach severe limits with hail to the size of quarters and wind gusts up to 60 mph, but the majority of storms will remain below severe limits as the main instability will be south and southeast of the area. Wind gusts over 30 mph will be possible over the area tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The low will track across the area on Friday with showers and a few thunderstorms continuing. Severe weather is not expected, but flooding will remain possible with the heavy rain potential. Wind gusts of 35 to 45 mph will be possible across the area as the low moves across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
Special Weather Statement
National Weather Service Springfield MO
1209 PM CST Thu Mar 2 2023
MOZ093-101-102-021900-
Barry MO-Newton MO-McDonald MO-
1209 PM CST Thu Mar 2 2023
...Strong thunderstorms will impact portions of Newton, McDonald and
western Barry Counties through 100 PM CST...
At 1208 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Pea Ridge to near Gravette to near Cleora.
Movement was north at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Neosho, Big Sugar Creek State Park, Monett, Cassville, Seneca,
Granby, Anderson, Noel, Dodge, Goodman, Purdy, South West City,
Seligman, Pineville, Exeter, Loma Linda, Wheaton, Butterfield,
Washburn and Lanagan.
This includes Interstate 49 between mile markers 1 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 9462 3698 9461 3692 9429 3692 9377
3650 9396
TIME...MOT...LOC 1808Z 200DEG 40KT 3648 9417 3648 9449 3657 9501
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TerryThe Springfield radar (KSGF), 127 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
3 hail. Local standard time, as filed.
Nickle sized hail was reported via social media.
Penny sized hail was reported.
Nickle sized hail was reported coving the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086146, 1086147, 1086148.